Going through this cancer journey can really do a number on a person. When it is breast cancer for a woman, what it does emotionally to a woman’s sense of sensuality, really hits hard.
First, you are diagnosed with breast cancer. Then a woman needs to make the decision to have a lumpectomy or a mastectomy. I can’t imagine having a mastectomy and going through the healing process. A lumpectomy still leaves a scar and I also have scars from the lymph node removal but the breast is still left with a permanent reminder.
As a woman goes through chemotherapy, there is the hair loss. Total hair loss over the entire body. Men love women with long hair. Hair has such power with women. Beautiful long tresses. Thick, full hair. Gone. Eyelashes, eyebrows, gone. All body hair gone. Then the next step is radiation that burns the skin. Everything is tender and sore after the chemotherapy but then to lie in a room where no one but you is there, listening to the machine zero in on the spots in your breast and armpit, leaves one feeling exposed and cold and alone and unfeminine.
Chemotherapy and radiation is done. There is weight gain which has made me feel terrible and I am now on a strict diet. The hair finally starts to grow back. Eyelashes were huge for me. The lashes are not all there yet but they are coming. The eyebrows have come back and the hair on my scalp is doing whatever it wants. I don’t want to put any creams into my hair to control it. Then it will look flat. And I don’t want to go with the spiked look.
My oncologist put me on Anastrazole, an estrogen suppressing medication. But after two weeks of feeling extremely headachy, dizzy, lightheaded, wanting to throw up and having bouts of diarrhea, my doctor agreed to let me get off and see how I do. Another requirement was for me to see a gynecologist to have my remaining ovary removed. I had a hysterectomy at the age of 40 due to complications.
I saw that gynecologist today. We went over my health history and then he talked to me about Anastrazole. He said it is a powerful hormone suppressing medication. He also said that it will dry up my vagina into a little knot and be painful. He said sex will be impossible. After I said, I had no idea, he said I need to talk to my oncologist about these estrogen suppressing drugs and get all the facts before I make the decision to continue or not. We also discussed having my ovary removed. We will go ahead with this.
I left the gynecologist and burst into tears as I was driving home. It feels like I am being punished. First this breast cancer where I am still struggling to feel feminine. Where I am struggling to think I might be attractive. Those are all very real feelings and it takes time to work through all of them. But now this. Urinating will cause pain. The vagina will be in pain and no sex. I didn’t know. I was relying on my oncologist to tell me. I want to be able to make an informed decision. Especially since it will be affecting such an enjoyable part of life. I will be calling for an appointment where I can get the statistics and find out what the percentages are. Right now, I feel like a truck has hit me. I don’t know if I will ever feel like a sensual woman again.